Cortisone shots in knees and high BG

Hi Everyone,

I’ve had osteoarthritis in both of my knees and after being tired of not being able to move as well I went to my Ortho doc yesterday and after x-rays suggested cortisone shots in both knees. Even though he knew I was a T1 diabetic he still favored cortisone over other treatments but did say my sugars would be high for a day or two. Anyone else have experience with these types of shots and how long sugars stay elevated? Wondering if I should give additional boluses, in addition to Control IQ, Basal does, and mealtime bolus? I dont want to over dose but high 200’s low 300’s are driving me crazy. Thanks for your help.

1 Like

Hello! Yes, I have had 1 cortisone injection…and it was approx 5 days of significant insulin resistance. My son, also t1d, has had more recent high dose oral steroids…it was also a significant insulin resistance time. I believe he was needing 3x the normal dose.
My best advice is to just keep slowly dosing until it responds.
For me, the side effects of the injection werent worth it.

Hi, Diane - Everyone’s experience is different, “your mileage may vary”, but I’m never going to let a doctor feed me that line again. Got a teeny tiny little cortisone shot in my thumb, and was out in the parking lot for hours afterwards bolusing and bolusing, trying to bring my BG down enough to be safe to drive. I was under good control at the time!, but hit a BG of 600 in that parking lot (3 boluses along), and yeah, how was I even cogent enough to test??? I’ll never remember that part. Just sitting in a hot, sunny parking lot (August) with a BG so high I really needed to call 911 but was too out of it to think that far (again, how was I cogent enough to test???).

All those boluses, and BG wasn’t sufficiently low enough to worry about too much insulin in my system, again, until the next day, but BG was still higher than usual.

I wish I could remember how many units I wound up taking and what percent of my normal daily dose that was. Large.

Cortisone is notorious for raising blood sugars. I had a couple of cortisone injections several years ago and my sugars were high for at least a few days afterwards - it’s been so long I’m afraid I don’t recall details. I’ve had it recommended a few times in recent years but decline due to the effect on my numbers. Thankfully Advil typically works well for me and is my pain reliever of choice. Speaking of which, I did get an rx for Advil after straining a muscle a few weeks ago: they were going to give me 800mg but when I’ve taken prescription painkillers (Tylenol3) in the past they made me sick on the stomach, so I had them dial me back down to 600 which worked okay. If the need every arises again (heaven forbid!) you might try something oral. Be your own advocate and if a doctor tries to press you again exercise your right to refuse - you have your numbers to back you up.

Almost all steroid anti-inflammatory drugs can cause insulin resistance and hyperglycemia for those with diabetes; cortisone and prednisone are commonly associated with insulin resistance. If you have an insulin pump, you could program a profile that increases basal insulin when taking steroids.

@DFBB it is a discussion for a doctor, for a general strategy that could work for you. I took a very strong version of prednisone, not the amateur blister pack ones, and this is what I did:

starting with the ramp up of the steroid, I increased basal by 133%, by the second day I was on 300% basal (normal basal is about 1 unit per hour, I was on 3 units per hour.

I was also taking 100% more bolus, so for example if lunch was normally 6 units, I was taking 12 units for the same lunch.

My blood sugar was well controlled for the duration of the therapy. in my opinion, CIQ will not be able to automatically adjust for such an abrupt change in insulin sensitivity.

Diane @DFBB, I can not tell you how long your higher BGL will continue, but I can tell you my experience with cortisone.

First a little background for the injection in my right hand to alleviate a locked thumb and two fingers; I received the injection of cortisone while knocked out three hours for extensive surgery on my left hand -
Dupuytren’s Contracture. My BGL remained right in my “normal” range both during surgery and following; why? - because I planned ahead and had programmed appropriate Profiles. I hope you utilize the opportunity for multiple Profiles on your t-Slim x2. I’m not a physician but, I would not recommend following your thoughts about adjusting basal and bolus “on the run”.

My “recovery” and hense my Profile with PLANNED higher basal rates, all hours of the day, and more intense I:Cr was kept in effect for about two weeks; first week more intense than the second. I was happy following the cortisone to see my AGP TIR remained above 90% - actually, I was surprised.

For cortisone injections in my knees, my CDE recommended a profile that increased my basal from 0.8u/h to 1.4u/h and doubled my correction bolus ratio from 1:50 to 1:25. She said I should expect to need more insulin for 7 to 10 days after an injection. I feel I should also mention that recent evidence suggests that cortisone injections accelerate arthritis progression (Steroid Shots May Worsen Knee Arthritis: Study).

1 Like

I, too, have osteoarthritis in my knees. At present, I am getting Monovisc in my right knee only. I did get a total knee done last year on my left knee.
Monovisc is not a steroid, so doesn’t raise blood sugars. Medicare pays for an injection every six months,

I’ll just add that it is an individual thing, but I’ve only had extreme BG increase after an injection of meds to counteract the effects of yellow jacket stings this past summer. I’m moderately allergic and went to Urgent care after getting 10 stings. The doctor there said I really needed the shot, so I agreed. He warned me of high BG, but I didn’t fully anticipate just how high it would go. It went super high and I struggled to keep it down for several days. I was in Manual mode and should have been in auto. I would say I needed three times normal insulin.

I have gotten cortisone shots before in my shoulders, foot and back and never had that kind of increase of BG. So……I’m not sure why it happened with the wasp sting shot. If I have to get another shot, I’ll contact my Endo for instruction. I won’t try to handle it myself.

I’m no scientist (just ask my high school science teachers):exclamation:but I’m thinking the wasp venom in combination with the cortisone made you that much less sensitive to insulin.
Re auto mode - it’s great but I’ve found a “smart pump” can do only so much on its own if numbers get too far out of range and you may need to go manual and do your best to correct. But absolutely check with your doctor if it happens again. Of course I hope you never encounter another wasp - much less 10 - and am glad you’re okay.
Have a wonderful holiday!

1 Like

Thanks. I hope I don’t get stung again either. I ended my yard work routine….the pest exterminator couldn’t find the underground nest. :frowning:

Yeah, the Urgent care doctor told me I was getting a really big injection. But, I suppose the wasp stings were fighting my body too. Even with the injection, most of the sting sites were very inflamed! I had to return to Urgent care in 2 days to get external ointment. It looked like cellulitis.

Years ago I got a cortisone shot in my left foot (for plantar fasciitis) the day before I was supposed to volunteer at a movie theater collecting donations for JDRF. The doctor had assured me that I wouldn’t have any trouble walking the next day. I honestly don’t remember what my blood sugars were after the shot. All I remember is that the shot itself was blindingly painful and that standing for 5 hours straight the next day was not helpful. But the fact that I don’t remember high blood sugars making me feel sick the whole time leads me to believe the cortisone didn’t have much of an effect.